Alert archive / Minnesota / Frost Advisories in 2014

Frost Advisory 2, NWS Grand Forks, ND

September 10, 20149 counties in Minnesota; Benson County, Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this frost advisory at Sep 10, 2014, 3:06 PM CDT for 9 counties in Minnesota; Benson County, Cavalier County, Towner County, North Dakota. It took effect at Sep 11, 2014, 4:00 AM CDT. It was in force for 19 min.

The area

The counties it named.

The facts

Issued
Sep 10, 2014, 3:06 PM CDT (20:06 UTC)
In effect from
Sep 11, 2014, 4:00 AM CDT
Expired
Sep 11, 2014, 4:19 AM CDT
In force
19 min
Issued by
NWS Grand Forks, ND

Counties Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Lake of the Woods County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Towner County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 93 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2014-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2014-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WWUS73 KFGF 102006
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
306 PM CDT WED SEP 10 2014

...FROST ADVISORY TONIGHT...

.DECREASING WINDS AND SOME HOLES IN THE CLOUDS WILL MAKE FOR A
CHILLY NIGHT. AREAS OF FROST ARE EXPECTED BY THURSDAY MORNING
FROM LANGDON TO CANDO AND LEEDS AND FROM BAUDETTE TO BEMIDJI TO
PARK RAPIDS.

MNZ005-006-008-009-013>017-023-024-NDZ006-007-014-111400-
/O.NEW.KFGF.FR.Y.0002.140911T0900Z-140911T1400Z/
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
SOUTH CLEARWATER-HUBBARD-TOWNER-CAVALIER-BENSON-
INCLUDING THE CITIES OF...ROSEAU...BAUDETTE...NEWFOLDEN...
RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
BAGLEY...BEMIDJI...LAKE ITASCA...PARK RAPIDS...CANDO...LANGDON...
MADDOCK...LEEDS
306 PM CDT WED SEP 10 2014

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY. 

* TEMPERATURE...33 TO 36 DEGREES.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. FARMERS AND
GARDENERS PLEASE TAKE NOTE AND PREPARE ACCORDINGLY.

&&

$$
2 follow-up statements
675 
WWUS73 KFGF 110249
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
949 PM CDT WED SEP 10 2014

...FROST ADVISORY TONIGHT...

.DECREASING WINDS AND SOME HOLES IN THE CLOUDS WILL MAKE FOR A
CHILLY NIGHT. AREAS OF FROST ARE EXPECTED BY THURSDAY MORNING
FROM LANGDON TO CANDO AND LEEDS AND FROM BAUDETTE TO BEMIDJI TO
PARK RAPIDS.

MNZ005-006-008-009-013>017-023-024-NDZ006-007-014-111400-
/O.CON.KFGF.FR.Y.0002.140911T0900Z-140911T1400Z/
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
SOUTH CLEARWATER-HUBBARD-TOWNER-CAVALIER-BENSON-
INCLUDING THE CITIES OF...ROSEAU...BAUDETTE...NEWFOLDEN...
RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
BAGLEY...BEMIDJI...LAKE ITASCA...PARK RAPIDS...CANDO...LANGDON...
MADDOCK...LEEDS
949 PM CDT WED SEP 10 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
THURSDAY...

* TEMPERATURE...33 TO 36 DEGREES.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. FARMERS AND
GARDENERS PLEASE TAKE NOTE AND PREPARE ACCORDINGLY.

&&

$$
415 
WWUS73 KFGF 110919
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
419 AM CDT THU SEP 11 2014

...FROST NO LONGER A THREAT...


MNZ005-006-008-009-013>017-023-024-NDZ006-007-014-111030-
/O.CAN.KFGF.FR.Y.0002.000000T0000Z-140911T1400Z/
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
SOUTH CLEARWATER-HUBBARD-TOWNER-CAVALIER-BENSON-
INCLUDING THE CITIES OF...ROSEAU...BAUDETTE...NEWFOLDEN...
RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
BAGLEY...BEMIDJI...LAKE ITASCA...PARK RAPIDS...CANDO...LANGDON...
MADDOCK...LEEDS
419 AM CDT THU SEP 11 2014

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
FROST ADVISORY. 

CLOUD COVER WILL HOLD TEMPERATURES UP WELL ABOVE FREEZING
MINIMIZING THE FROST THREAT.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at Sep 10, 2:58 PM CDT, 8 minutes earlier.

Area forecast discussion, Sep 10, 2:58 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
258 PM CDT WED SEP 10 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 258 PM CDT WED SEP 10 2014

MAIN FORECAST CHALLENGE WILL BE FROST POTENTIAL THE NEXT FEW
NIGHTS. AS OF MID AFTERNOON SEEING MORE SUN THAN HAD EARLIER
ANTICIPATED. BASICALLY SEEING WEST TO EAST MID LEVEL FLOW WITH
SOME MID LEVEL CLOUDS DRIFTING OVER THE FA. MEANWHILE DRY
NORTHEAST WINDS CONTINUE TO ERODE THE LOWER CLOUDS OVER PORTIONS
OF THE NORTHERN AND EASTERN FA. WINDS ARE STILL PRETTY GUSTY BUT
THESE SHOULD BEGIN TO DECREASE THRU THE EVENING. SHOULD SEE THE
MOST DECREASE IN WINDS LATE...THEREFORE MUCH OF THIS FORECAST
HINGES ON CLOUD COVER. THINK THAT THERE WILL BE SOME CLOUD COVER
OVER THE AREA TONIGHT AND MAYBE MORE SO ACROSS THE SOUTH. WITH
TEMPS ALREADY SO COOL THINK THAT ALL IT WILL TAKE IS AN HOUR OR
SO WITH NO CLOUDS FOR TEMPS TO QUICKLY PLUMMET. THEREFORE DROPPED
LOWS A FEW MORE DEGREES IN THE EAST TO GO ALONG WITH THE EXPECTED
COOLER TEMPS IN THE NORTHWEST. WILL GO WITH A FROST ADVISORY FOR
BOTH AREAS...ESSENTIALLY THE NORTHWEST EDGE OF THE FA AND THE
EASTERN EDGE. IN BETWEEN MAY BE CLOSE AND WILL LET THE EVENING
SHIFT KEEP AN EYE ON THAT. SEEMS LIKE WE TRADITIONALLY MISS THE
FIRST FROST BECAUSE IT IS SO SPOTTY. THIS MAY BE THE CASE THIS
TIME TOO...WITH SOME COLD SPOTS AND FROST WITH SOME WARMER SPOTS
CLOSE BY. WILL CONTINUE TO SEE THE WESTERLY MID LEVEL FLOW ON THU
SO WILL STICK WITH MORE CLOUDS TO THE SOUTH AND LESS NORTH...BUT
AGAIN A TOUGH CALL. MORE OF THE AREA WILL PROBABLY BE UNDER THE
GUN THU NIGHT BUT THINK AREAS ALONG AND NORTH OF HIGHWAY 2 MAY
HAVE THE BEST CHANCE OF FROST.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 258 PM CDT WED SEP 10 2014

SFC HIGH WILL DRIFT SOUTH OF THE AREA FOR FRI INTO SAT. THERE MAY
STILL BE SOME FROST POSSIBLE FRI NIGHT BUT RETURN SOUTH-SW FLOW
WILL DEVELOP. THEREFORE WIND AND CLOUDS WILL REMAIN THE MAIN
CHALLENGE. KEPT A DRY FORECAST SAT ALTHOUGH SEVERAL MODELS SHOW
ANOTHER SFC LOW IN THE NORTHWEST FA WITH A LITTLE LIGHT PCPN
AROUND IT.

LONG TERM MODELS IN SIMILAR AGREEMENT WITH UPPER WAVE EXTENDING
ACROSS S CNTRL CANADA SUN NIGHT...AND POSITION OF SFC HIGH IN MUCH
BETTER AGREEMENT (THAN YESTERDAYS 12Z RUNS) BETWEEN THE GFS/ECMWF.
BOTH MODELS INDICATING MOSTLY DRY WX AS SFC FRONT MOVES ACROSS MB
AND CLIPS THE NORTHERN VALLEY. CONSALL DOES SHOW LOW POPS OVER
NORTHEAST AS BOTH MODELS HAVE PRECIP OVER NE MN SAT NIGHT. SFC HIGH
THEN DOMINATES AREA FOR MON AND TUE OF NEXT WEEK AS DRY AND COOL WX
CONTINUES. RETURN FLOW SETS UP ON TUE...CAUSING A MILD WARMING TREND
BUT DID REMOVE SPOTTY LOW POPS PRODUCED BY CONSALL AS BOTH GFS AND
ECMWF ARE DRY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1248 PM CDT WED SEP 10 2014

MVFR CIGS ALONG AND SOUTH A BJI-FAR LINE WILL GRADUALLY BREAK UP
THIS AFTN HOWEVER VFR CIGS WILL PERSIST THROUGH THE EVENING. MAY SEE
SOME CLEARING IN THE CENTRAL AND NORTHERN VALLEY BUT MORE MID CLOUD
UPSTREAM WILL KEEP VFR CIGS IN THE TAFS THROUGH 18Z. GUSTY NORTH
NORTHEASTERLY WINDS WILL SUBSIDE GRADUALLY OVERNIGHT TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FROST ADVISORY FROM 4 AM TO 9 AM CDT THURSDAY FOR NDZ006-007-014.

MN...FROST ADVISORY FROM 4 AM TO 9 AM CDT THURSDAY FOR MNZ005-006-008-
     009-013>017-023-024.

&&

SHORT TERM...GODON
LONG TERM...GODON/SPEICHER
AVIATION...SPEICHER
Hazardous weather outlook, Sep 10, 6:20 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
620 AM CDT WED SEP 10 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
620 AM CDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED AREAS OF FROST ARE POSSIBLE TONIGHT WITH THE BEST
CHANCES ACROSS THE DEVILS LAKE BASIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE WIDESPREAD AREAS OF FROST ARE POSSIBLE ALONG AND NORTH OF HIGHWAY 2
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

Nearby

Frost Advisories in Minnesota, 2014Frost Advisories in North Dakota, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.